Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS Paducah, KY

June 24, 2013Daviess County, Henderson County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 24, 2013, 11:25 AM CDT for Daviess County, Henderson County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2013, 11:25 AM CDT (16:25 UTC)
Expired
Jun 24, 2013, 3:15 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, KY, Henderson County, KY

The radar

The Evansville,IN radar (KVWX), 65 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.4 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 10:52 AM CDT, 33 minutes earlier.

Area forecast discussion, Jun 24, 10:52 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1052 AM CDT MON JUN 24 2013

.MESOSCALE DISCUSSION...
ISSUED AT 1052 CDT MON JUN 24 2013

IR AND VISIBILE SATELLITE...AS WELL AS KVWX RADAR IMAGERY SUGGEST
A SMALL MESOSCALE VORTEX/SMALL SCALE TROUGH OVER SOUTHWEST INDIANA
NEAR KEVV BETWEEN 14Z-15Z. THIS FEATURE SHOULD ENGAGE ENOUGH LIFT
TO SUPPORT LOCALIZED UPDRAFTS CAPABLE OF PRODUCING SMALL HAIL
/POSSIBLY UP TO NICKLE SIZE/ ALONG AND TO THE EAST AND SOUTHEAST
OF THE VORTEX...LEADING INTO THE REMAINDER OF SOUTHWEST INDIANA
AND THE PENNYRILE REGION OF WEST KENTUCKY THIS MORNING.
ALSO...GIVEN THE SLOW MOVEMENT OF THIS FEATURE /LESS THAN 12
KNOTS/...AND PRECIPITABLE WATER VALUES AROUND TWO INCHES...WOULD
NOT BE SURPRISED TO SEE MINIMUM HOURLY RAINFALL VALUES BETWEEN
0.80 AND 1.10 INCHES IN THE HEAVIER RAINFALL CORES. WITH THIS IN
MIND...ADDED A MENTION OF SMALL HAIL/HEAVY RAIN TO THE HIGHEST POP
CATEGORY AREA FOR THE REMAINDER OF THE MORNING AND INTO THE EARLY
AFTERNOON MAINLY FOR HEAVY RAIN.

FURTHER TO THE WEST...THETA-E CONVERGENCE OVER SOUTHEAST MO SHOULD
CONTINUE TO EVOLVE IN THE WEEK CONVERGENT FLOW...JUST EAST OF THE
SOUTHEAST MO FOOTHILLS. SURFACE BASED INSTABILITY WILL REMAIN
HIGH...SO ANTICIPATE SOME ISOLATED DEVELOPMENT DURING THE
AFTERNOON OVER THE SOUTHEAST MISSOURI FOOTHILL INTO SOUTHWEST
ILLINOIS...MAINLY WEST OF INTERSTATE 57.

AM ALSO CONCERNED WITH DIFFERENTIAL HEATING AND AN INSTABILITY
GRADIENT WEST OF THE CURRENT CONVECTION THIS AFTERNOON...WITH WEAK
SURFACE CONVERGENCE LEADING TO AT LEAST SOME RENEWED...BUT BRIEF
DEVELOPMENT FROM THE LAND BETWEEN THE LAKES NORTHWARD TO THE
CONFLUENCE OF THE OHIO/WABASH RIVER...WEST OF THE CURRENT
CONVECTIVE ACTIVITY THIS MORNING. THE 3KM HRRR AND 4KM NAM-WRF
/NMM VERSION/ SEEM TO PICK UP ON THESE FEATURES AND SO TRIED TO
ADJUST ACCORDINGLY.

AN URBAN AND SMALL STREAM FLOOD ADVISORY WILL LIKELY BE POSTED FOR
THOSE COUNTIES ALONG AND EITHER SIDE OF THE MCV THIS MORNING AND
INTO THE EARLY AFTERNOON TO ACCOUNT FOR THE EFFICIENT RAINFALL
WITH THE STRONGER THUNDERSTORM CORES.

&&

.UPDATE...
ISSUED AT 643 AM CDT MON JUN 24 2013

UPDATED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 354 AM CDT MON JUN 24 2013

WEAK FLOW PATTERN WILL PERSIST ACROSS MUCH OF THE SOUTHERN AND
EASTERN U.S. THROUGH MID WEEK. AS A RESULT...MUCH OF THE LOCAL
WEATHER PATTERN WILL BE DRIVEN BY MESOSCALE INFLUENCES TYPICALLY
NOT HANDLED WELL BY OPERATIONAL MODELS. THE MAIN INFLUENCE TODAY
APPEARS TO BE AN MCV CURRENTLY DRIVING CONVECTIVE ACTIVITY OVER
SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. THE LATEST NAM AND HRW-
WRF RUNS APPEAR TO HAVE THE BEST HANDLE ON THIS FEATURE. FOLLOWING
THIS GUIDANCE...THE BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS
TODAY APPEARS TO BE OVER THE EASTERN HALF OF THE AREA...ESPECIALLY
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION
OF WESTERN KENTUCKY...AS THE MCV SLOWLY WORKS ITS WAY EAST ACROSS
THE AREA. WILL MAINTAIN THE POTENTIAL FOR ISOLATED MAINLY
DIURNALLY DRIVEN STORMS ELSEWHERE.

MOST MODELS ARE IN AGREEMENT THAT THE CHANCE FOR THUNDERSTORMS
SHOULD DROP OFF CONSIDERABLY TONIGHT THROUGH TUESDAY NIGHT WITH
NO SUBSTANTIAL FOCUSING MECHANISM. BETTER CHANCES FOR ISOLATED
ACTIVITY SHOULD BE CONFINED TO EASTERN AREAS AGAIN ON TUESDAY. IT
WILL REMAIN VERY WARM AND HUMID THROUGH THE NEAR TERM...WITH LOWS
IN THE LOWER 70S AND HIGHS IN THE LOWER 90S.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 354 AM CDT MON JUN 24 2013

THE MODELS CONTINUE TO ADVERTISE WHAT HAS BEEN FORECAST FOR A FEW
DAYS NOW. A SIGNIFICANT MID LEVEL HIGH CENTER OVER THE INTERMOUNTAIN
WEST WILL BECOME ESTABLISHED...WHILE A TROF OVER THE NE/ERN U.S.
MORPHS INTO A CLOSED LOW FEATURE AROUND THE GREAT LAKES REGION BY
THE WEEKEND ENHANCING THE TROF ALL THE WAY TO THE GULF COAST. THIS
WILL PLACE US IN AN UNSETTLED NW FLOW REGIME ALOFT WITH A SOMEWHAT
ILL DEFINED SURFACE PRESSURE PATTERN...THAT SHOULD CONTAIN MORE THAN
ONE SUBTLE WIND SHIFT UNTIL FRIDAY NIGHT WHEN THE FINAL ONE SHOULD
MOVE THROUGH ONCE THE TROF DEEPENS ENOUGH. PRECIP CHANCES NOT REAL
CLEAR CUT IN THIS FLOW PATTERN. HARD TO RULE OUT GIVEN THE TIME OF
YEAR AND UNSETTLED NATURE TO THE FLOW. GIVEN TIMING ISSUES AND MODEL
VARIANCE WHICH IS YIELDING LOW CONFIDENCE...WILL KEEP POPS IN CHECK
AND LOW FOR NOW. THERE IS STILL SOME PERSISTENCE WITH RESPECT TO
LATE WEDNESDAY INTO WEDNESDAY NIGHT...IN THAT THERE MAY BE A
CONVECTIVE SYSTEM THAT WILL AFFECT THE AREA. TEMPS ARE A BLEND OF
ECMWF LONG RANGE MOS / GFS MOS AND HPC GUIDANCE.

&&

.AVIATION...
ISSUED AT 643 AM CDT MON JUN 24 2013

A MESOSCALE VORTEX WILL CONTINUE TO TOUCH OFF SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS AT KEVV AND KOWB THROUGH MID MORNING...WITH
DRY CONDITIONS ELSEWHERE. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
MAY DEVELOP IN THE HEAT OF THE DAY JUST ABOUT ANYWHERE...BUT LOW
CONFIDENCE PRECLUDES MENTION IN TAFS AT THIS POINT. VFR CONDITIONS
WILL OTHERWISE PREVAIL. EXPECT SOUTHERLY WINDS AOB 10 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

MESOSCALE...SMITH
SHORT TERM...RJP
LONG TERM...CN
AVIATION...RJP
Hazardous weather outlook, Jun 24, 4:19 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT MON JUN 24 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PROGRESS EAST ACROSS SOUTHEAST
ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION OF
WESTERN KENTUCKY EARLY THIS MORNING. LOCALLY HEAVY RAIN IS THE
MAIN CONCERN WITH THESE STORMS.

LATER TODAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
ACROSS THE ENTIRE REGION. LOCALLY HEAVY RAIN IS THE MAIN
CONCERN...BUT A FEW STRONG STORMS CAPABLE OF GUSTY WIND AND SMALL
HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST OVER MAINLY SOUTHWEST
INDIANA AND WESTERN KENTUCKY ON TUESDAY...THEN AREAWIDE WEDNESDAY
THROUGH FRIDAY. THE BEST CHANCES WILL BE WEDNESDAY AFTERNOON INTO
THURSDAY...WHEN A FEW STRONG STORMS WILL BE POSSIBLE. TORRENTIAL
RAINS AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH ANY
THUNDERSTORMS THROUGH THE WEEK.

HEAT AND HUMIDITY WILL COMBINE TO CREATE HEAT INDEX VALUES NEAR
100 OVER MUCH OF THE AREA TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 24, 9:51 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
951 AM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             5 W EVANSVILLE          37.98N 87.64W
06/24/2013  E0.88 INCH       VANDERBURGH        IN   PUBLIC

            NICKEL-SIZED HAIL REPORTED AT UNIVERSITY OF SOUTHERN
            INDIANA CAMPUS.

&&

DRS
Special weather statement, Jun 24, 10:04 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 AM CDT MON JUN 24 2013

INZ087-241545-
WARRICK IN-
1004 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR WARRICK COUNTY IN SOUTHWEST
INDIANA UNTIL 1045 AM CDT...

AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 5 MILES NORTH OF CHANDLER...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
LIKELY WITH THESE STORMS..ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. RAINFALL AMOUNTS IN EXCESS OF AN INCH IN AN
HOUR MAY CAUSE PONDING OF WATER ON ROADS...AS WELL AS FILL UP SMALL
DITCHES AND CREEKS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CHANDLER...BOONVILLE...FOLSOMVILLE AND TENNYSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:57 AM CDTAreal Flood AdvisoryPAHDaviess, Henderson, Hopkins, McLean, Muhlenberg, Webster4 hr
Jun 24, 11:13 AM CDTFlash Flood WarningPAHHopkins, Muhlenberg, Webster4 hr
Jun 23, 8:29 PM CDTAreal Flood AdvisoryPAHFranklin, Jackson, Jefferson, Perry, Williamson2 hr
Jun 24, 3:14 AM CDTAreal Flood AdvisoryPAHFranklin, Hamilton, Saline, Williamson2 hr

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.